Hail, Eastland
- When
- May 18, 6:22 PM CST
- Where
- Eastland County, Rising Star
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.100, -98.970
Fire and rescue reported golf ball sized hail just south of the city of Rising Star, TX.
Thunderstorms which developed just west of the region along a dryline produced large hail and damaging winds in several counties as they spread east into North and Central Texas. In one instance, high non-thunderstorm winds occurred downstream from the convection, likely due to a heat burst beneath the anvil.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms which developed just west of the region along a dryline produced large hail and damaging winds in several counties as they spread east into North and Central Texas. In one instance, high non-thunderstorm winds occurred downstream from the convection, likely due to a heat burst beneath the anvil.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 18, 2:58 PM CST, 3 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 358 PM CDT Thu May 18 2017 .DISCUSSION... Afternoon visible satellite imagery shows an extensive cumulus field across North Texas with ongoing severe thunderstorms across western Oklahoma and far northwest Texas. There have been several convective attempts farther south across our western counties, but so far the cap has held. The cu field is showing some signs of becoming more vertical though and with stronger forcing for ascent still expected, we should see scattered severe thunderstorms develop through the early evening. Short term model guidance is still in fairly good agreement with scattered deep convection developing from near Wichita Falls as far south as Killeen. The atmosphere remains strongly unstable with surface based CAPE near 4000 J/kg. Very steep lapse rates and sufficient deep layer wind shear will support supercell storms capable of producing very large hail and damaging winds along with a few tornadoes. Organized clusters of thunderstorms should also develop mature cold pools given the amount of dry air aloft which would enhance the potential for damaging winds. Coverage of thunderstorms still remains the main uncertainty given the cap strength. Initial development across the western counties should be scattered (30-40%) and could occur on any one of a number of localized areas of convergence. One of these extends south of the ongoing supercell thunderstorms west of Wichita Falls. Thunderstorms may tend to increase in coverage as they move east later this evening as the cap continues to erode. After dark, the main area of forcing will begin to shift off to the northeast and areas along and north of I-20 may have the better chance for continued thunderstorms. Long story short, there is the potential for significant severe weather across parts of North Texas, but not all areas are expected to be impacted. Convection should weaken during the overnight hours, although the front/dryline will remain across southwest Texas. Another strong vort max will rotate around the main upper low over New Mexico. This stronger forcing for ascent should help ignite a new round of showers and thunderstorms, most of which will remain to the west of the area. This convection will weaken during the early morning hours on Friday. By Friday afternoon, we should remain fairly unstable and a new round of convection is expected to develop along the front/dryline to the northwest of the area. The potential will remain for severe weather during this time. As the main upper low finally ejects out into the Plains, a cold front will slide southward and rain/storm chances will increase across all of North Texas Friday night into Saturday morning. There will be a threat for severe weather during this time, with damaging winds being the main threat. In addition, there could be some locally heavy rainfall. The cold front should be south of the area on Saturday, although rain and thunderstorm chances will continue, especially south of I-20. We'll maintain rather high PoPs south of I-20 through the day Saturday with things tapering off by Sunday. The weather pattern will remain active through next week with additional thunderstorm chances Monday through Tuesday night. Dunn && .AVIATION... /ISSUED 147 PM CDT Thu May 18 2017/ /18Z TAFs/ A dryline is making steady eastward progress across West Texas, and severe thunderstorms have already developed within Northwest Texas and southwestern Oklahoma. Storm motion and further downstream development will likely keep the bulk of this activity confined to southern Oklahoma and the Red River Valley. As the dryline enters the Big Country and Concho Valley, there will be minimal cross- boundary flow in the mid- levels, and it will lose its forward momentum. The boundary may still mix slowly east, but it should remain west of the FWD CWA. Even so, sufficient convergence along the boundary, combined with extraordinary instability and minimal inhibition on the humid side, intense convection is likely to develop through mid- afternoon. While mesoscale guidance is in fairly good agreement with the time and placement of initiation, between San Angelo and Abilene, there is some disagreement about the evolution of the activity thereafter. A special 18Z RAOB from FWD showed some lifting but minimal erosion of the capping inversion during the preceding 6 hours. Additional surface heating, combined with some forcing for ascent aloft, should effectively reduce this CINH by peak heating. But some mesoscale guidance is inclined to limit the extent of the activity within the Dallas/Fort Worth Metroplex, which may be between a complex to the north and the Big Country convection that could remain to the south on its eastward trek. However, the intensity of the initial activity and its voracious appetite for the abundant supply of incredibly buoyant parcels downstream is expected to allow the convection and its resulting cold pool to overcome any remaining inhibition. The 18Z TAF package increases the confidence in impacts along the I-35 corridor by introducing a TEMPO line for +TSRA. The window will be small and have limited the TEMPO to 23-01Z (6-8pm CDT). Chaotic, potentially damaging, winds will occur with the storms. Large hail will also accompany the activity. As the thunderstorms move east of the I-35 corridor, they will become increasingly separated from the forcing aloft while encountering steadily increasing inhibition. The activity should diminish/dissipate before midnight, ending in-flight impacts to the eastward departure corridor and arrivals through the Bonham cornerpost. The thunderstorm activity today will do little to disrupt the return of a nocturnal low-level jet tonight as an upper low over the Rockies continues to approach. MVFR ceilings will surge northward, and the depth of the moisture should keep them in place much of the day Friday. IFR ceilings are most likely in Central Texas, but there is some potential for IFR conditions in the Metroplex, particularly if the boundary layer and the air upstream advecting overnight are both sufficiently rain-cooled. Will carry prevailing IFR only at Waco, but commercial operations and DFW/DAL should keep abreast of the forecast. 25 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 73 87 70 80 62 / 60 20 80 40 30 Waco 74 88 72 83 63 / 30 20 50 60 60 Paris 70 82 69 78 59 / 40 10 60 50 30 Denton 72 83 67 78 58 / 60 20 80 40 20 McKinney 71 84 69 79 60 / 50 20 80 40 30 Dallas 74 87 72 81 64 / 50 20 80 50 40 Terrell 73 87 71 81 62 / 30 10 60 50 40 Corsicana 74 89 72 83 64 / 20 10 40 60 60 Temple 74 87 72 84 64 / 30 20 40 60 60 Mineral Wells 70 84 65 77 58 / 60 30 80 40 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 400 PM CDT Thu May 18 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 400 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Thunderstorms are expected to move east into the I-35 corridor by early evening. The strongest storms will likely become severe with hail to the size of baseballs and destructive winds in excess of 70 mph. The tornado threat will gradually diminish this evening, and the storms will likely dissipate in East Texas by late evening. Additional thunderstorms may develop after midnight, but the severe threat with any activity during the early morning hours will be low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances will continue on Friday, particularly west of the I-35 corridor. Some of these storms could be strong to severe, with large hail and damaging winds the primary threats. More widespread rain and thunderstorms are expected Friday night into Saturday morning. Additional rounds of rain and storms are likely late Saturday into Sunday, particularly south of the I-20 corridor. Where the greatest rainfall occurs, there may be some flooding concerns. The unsettled weather pattern will continue Monday and Tuesday with additional thunderstorm chances. .SPOTTER INFORMATION STATEMENT... Into the evening hours, spotter activation will likely be requested, particularly along and west of the I-35 corridor. 25
Special Weather Statement National Weather Service Fort Worth TX 634 PM CDT THU MAY 18 2017 TXZ100-190015- Young TX- 634 PM CDT THU MAY 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YOUNG COUNTY UNTIL 715 PM CDT... At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over Elbert, or 13 miles southwest of Olney, moving northeast at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Olney. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && A tornado watch remains in effect until 1000 PM CDT for north central Texas. LAT...LON 3340 9895 3340 9862 3300 9895 TIME...MOT...LOC 2333Z 217DEG 34KT 3326 9895 Stalley
Special Weather Statement
National Weather Service Fort Worth TX
710 PM CDT THU MAY 18 2017
TXZ129-190100-
Eastland TX-
710 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EASTLAND COUNTY
UNTIL 800 PM CDT...
At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rising Star, or 18 miles south of Cisco, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gorman, Rising Star and Carbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 1000 PM CDT for central and
north central Texas.
LAT...LON 3233 9912 3234 9873 3220 9866 3208 9893
3208 9910 3210 9912
TIME...MOT...LOC 0009Z 222DEG 18KT 3212 9905
StalleyThe Dyess AFB radar (KDYX), 56 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
16 hail, 10 high wind, 4 thunderstorm wind, 1 flood. Local standard time, as filed.
Fire and rescue reported golf ball sized hail just south of the city of Rising Star, TX.
Fire and Rescue reported 2.5 inch diameter hail in the city of Rising Star, TX.
Fire and rescue reported 3 feet of water in the roadway near the intersection of Highway 183 and Highway 36.
Emergency management reported golf ball sized hail in the city of Breckenridge, TX.
Amateur radio reported quarter-sized hail in the city of Breckenridge, TX.
Amateur radio reported a 60 MPH wind gust near the city of Boyd, TX.
Amateur radio reported a 67 MPH wind gust 3 miles east of the city of Rhome, TX.
A trained spotter reported snapped tree branches and wind damage to roofs 5 miles north of the city of Rhome, TX., with an estimated wind gust of 75 MPH.
A trained spotter reported 60 MPH non-thunderstorm winds 3 miles south-southwest of the city of Northlake, TX.
Volunteer Fire Department reported quarter-sized hail in the northwest part of the city of Nacona, TX.
Amateur radio reported a 60 MPH wind gust near Texas Motor Speedway, approximately 4 miles west-northwest of the city of Roanoke, TX.
Amateur radio reported a 60 MPH sustained wind with 70 MPH gusts 6.25 miles south-southwest of Northlake; lasting for approximately 20 minutes.
The Denton Municipal Airport ASOS measured a 60 MPH non-thunderstorm wind gust.
Amateur radio reported quarter sized hail approximately 3 miles east of the city of Indian Gap, TX.
Amateur radio reported a 62 MPH wind gust just north of the city of Reno, TX.
Amateur radio reported quarter sized hail just west of the city of Hamilton, TX.
Emergency management reported downed utility poles just southwest of the city of Ivan, TX.
A trained storm spotter reported quarter sized hail 4 miles south-southeast of the city of Olney, TX.
A trained storm spotter reported half-dollar sized hail 2 miles south-southeast of the city of Olney, TX.
Emergency management reported golf-ball sized hail near the city of Olney, TX.
A broadcast media report indicated golf-ball sized hail in the city of Purmela, TX.
Amateur radio reported golf-ball sized hail approximately one mile south of the city of Carlton, TX.
A trained spotter reported quarter-sized hail approximately six miles west of the city of Cranfills Gap, TX.
Hico Police Department reported quarter sized hail 4 miles south of the city of Hico, TX.
Broadcast media reported golf-ball sized hail in the city of Hico, TX.
Volunteer fire department reported quarter sized hail near the city of Cranfills Gap, TX.
A trained spotter reported a wind gust in excess of 60 MPH 4 miles west-northwest of the city of Briar, TX.
A trained spotter reported a 67 MPH wind gust approximately 5 miles north of the city of Rhome, TX.
A mesonet weather station reported a 60 MPH wind gust just east of Oak Trail Shores.
Lampasas PD reported several trees down in the city of Lampasas, TX.
A news article indicated that gusty winds associated with a thunderstorm caused safety sensors on a roller coaster at Six Flags to engage, trapping 8 passengers on the ride for 2 to 3 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700295, 700296, 700385, 700297, 700298, 700585, 700586, 700587, 700584, 700300, 700589, 700590, 700592, 700370, 700593, 700371, 700375, 700372, 700373, 700374, 700376, 700377, 700379, 700380, 700381, 700382, 700391, 700407, 700384, 700383, 701280.